Hail, Franklin
- When
- May 27, 12:32 AM CST
- Where
- Franklin County, 2.24 mi SW of Holly Grove
- Measured
- 1.75 in hail
- Property damage
- $300,000
- Reported by
- Public
- Coordinates
- 31.910, -91.750
Hail as large as 1.75 inches fell across the area.
Severe thunderstorms moved across the state of Louisiana and produced damaging wind gusts, and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Severe thunderstorms moved across the state of Louisiana and produced damaging wind gusts, and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 26, 11:45 PM CST, 47 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1245 AM CDT Mon May 27 2024 ...New AVIATION... .DISCUSSION... Issued at 211 PM CDT Sun May 26 2024 Through Monday: Warm and mostly dry conditions continue this afternoon as a mid level capping inversion keeps a lid on convective development across most of the area. However, later tonight a cold front currently extending from the Ozarks southward into the Red River valley will advance eastward toward the MS River overnight as a potent upper shortwave swings across the Midwest and TN Valley. These features may provide the needed forcing for convection to initiate and move into the upper ArkLaMiss Delta late this evening. While development may initially feature a few discrete cells, convection is expected to evolve fairly quickly into more of a line. It is with the earlier development, especially if things kick off a bit earlier in the evening than currently anticipated, where storms may be more likely to take advantage of steep mid level lapse rates and produce larger hail up to golfball size. This is also when there is some potential for a tornado to occur within modest low level helicity before the low level jet begins to pull north and eastward out of the area. As storms become more linear and cold pool dominant overnight, damaging wind gusts will become the prevailing threat with an even more limited brief tornado threat for any segments that can surge more eastward within marginally supportive 0-3 km bulk shear. Convection should lose intensity with time overnight as the cold pool outpaces the forcing. It is worth noting that recent CAM guidance casts some doubt over whether the forcing will be great enough to overcome the cap, which could considerably limit convective coverage tonight. Forecast guidance has increasingly trended toward the cold pool from overnight convection and/or outflows racing well south and eastward into our area tomorrow morning, acting in effect as a cold front by ushering in much drier air. This appears increasingly likely to limit rain chances during the day across most of the area once any showers clear early tomorrow morning. However, across south and east MS and central/south LA, there is greater potential for either the boundary to stall or retreat back into the area later in the day, keeping greater moisture and instability around. This will result in potential for isolated convection to redevelop Monday afternoon in these areas. Highly conditioned on whether such redevelopment does occur, any storms that redevelop in the afternoon could become severe given the potential for moderate to strong instability and marginally favorable deep shear. The window for this to occur appears to be quite narrow, with the threat dwindling toward sunset. Severe probabilities for the entire area during the daytime tomorrow have been adjusted downward accordingly. /DL/ Monday night through Saturday night: Isolated storms could linger into early Monday evening along/south of the Highway 84 corridor, but quiet conditions are expected for the most part. Looking ahead from mid/late week through the weekend, while the sensible weather over the forecast area will be slightly cooler, less humid, and more tolerable overall, this will not be reflected in the QPF as we will keep rain chances around just about every day. A deep trough digging southward over the eastern CONUS will generally keep the frontal boundary draped to our west and south, but with the upper level pattern expected to be progressive, a mid level ridge will build over the Plains to MS Valley region, and this will support a relatively moist deep layer airmass over our area. A couple of rounds of convective rainfall will possible in the late Tue to Wed time frame as a couple of minor perturbations move across in northwest flow aloft, but convective parameters do not look impressive at this point and this should help keep thunderstorm intensity below severe limits. Look for this weather pattern to persist through late week and the weekend. /EC/ && .AVIATION... (06Z TAFS) Issued at 1239 AM CDT Mon May 27 2024 Regional radars showed a line of severe storms northwest of GLH that will spread southeast through the night an affect the northern and cntrl TAF sites. Across the south and cntrl MS MVFR cigs will develop and prevail through 14Z before improving to VFR. The chance for SHRA/TSTM activity will shift to the southern TAF sites Mon aftn. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 92 68 84 / 10 10 10 30 Meridian 67 93 66 87 / 10 10 10 30 Vicksburg 70 93 68 83 / 10 10 20 40 Hattiesburg 70 94 68 89 / 20 20 10 30 Natchez 70 93 69 84 / 20 20 10 40 Greenville 70 92 69 82 / 10 10 20 40 Greenwood 68 92 68 82 / 10 10 10 30 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/EC/22
Special Weather Statement
National Weather Service Jackson MS
1257 AM CDT Mon May 27 2024
LAZ023-024-270630-
Catahoula LA-Franklin LA-
1257 AM CDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CATAHOULA AND
SOUTHWESTERN FRANKLIN PARISHES THROUGH 130 AM CDT...
At 1257 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Rosefield, or 13 miles south of Columbia, moving
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Sherwood and Enterprise around 105 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3193 9201 3193 9191 3197 9190 3197 9189
3200 9190 3204 9190 3207 9192 3207 9193
3208 9193 3208 9176 3170 9181 3173 9201
TIME...MOT...LOC 0557Z 270DEG 35KT 3191 9204
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NFThe Ft Polk radar (KPOE), 143 km away, was scanning. The volume nearest the first event began at 06:32 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail as large as 1.75 inches fell across the area.
Hail as large as 1 inches fell across the area.
Hail as large as 1 inches fell across the area.
A few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194860, 1194861, 1194869, 1194870.